started · updated
GLP-1 medications linked to increased cardiovascular and neurological risks
New research highlights significant health risks associated with GLP-1 medications, such as Ozempic and Wegovy, particularly regarding treatment interruption and specific neurological complications.
A study by Washington University School of Medicine involving over 333,000 American veterans found that stopping GLP-1 therapy increases cardiovascular risks. Even a six-month interruption is linked to a rise in serious cardiovascular events. For those who stop treatment for two years, the risk of heart attack, stroke, and death increases by up to 22 percent compared to those who continue therapy.
Separately, an Israeli research group identified 15 cases of Wernicke-encephalopathy among GLP-1 users. This rare and potentially life-threatening neurological condition is linked to severe Vitamin B1 (thiamine) deficiency. The study, published in Clinical Nutrition, noted that most cases were preceded by intense vomiting, loss of appetite, or significant weight loss, which can prevent adequate nutrient intake.
Entities
BMJ Medicine · Clinical Nutrition · GLP-1 · Mounjaro · Ozempic · Washington University School of Medicine · Washington University in St. Louis · Wegovy · Wernicke-encephalopathy
Claims
What the coverage asserts, and how many sources carry each claim.
- [○ 1 SOURCE] The study on Wernicke-encephalopathy was published in the journal Clinical Nutrition. marieclaire.hu
- [○ 1 SOURCE] Wernicke-encephalopathy in GLP-1 users was preceded by vomiting, loss of appetite, malnutrition, or significant weight loss. marieclaire.hu
- [● 3 SOURCES] Researchers at Washington University School of Medicine tracked over 333,000 American veterans with type 2 diabetes for three years. 24.hu · hvg.hu · www.sada-tabuk.com
- [● 3 SOURCES] Continuous GLP-1 therapy reduced the risk of serious cardiovascular events by 18 percent compared to sulfonylureas. 24.hu · hvg.hu · www.sada-tabuk.com
- [● 4 SOURCES] After two years without GLP-1 therapy, the risk of heart attack, stroke, and death was up to 22 percent higher than in those continuing treatment. hvg.hu · www.sada-tabuk.com · 24.hu · ma-sante.news
- [○ 1 SOURCE] An Israeli research group identified 15 cases of Wernicke-encephalopathy in patients using GLP-1 medications. marieclaire.hu
- [● 3 SOURCES] Interrupting GLP-1 treatment for at least six months significantly increases the risk of serious cardiovascular events. 24.hu · hvg.hu · www.sada-tabuk.com